Tennessee, 2009

Damaging Winds in Tennessee, September 7, 2009

September 7, 2009 · NWS MRX · 3 events in 2 counties and zones

An upper level disturbance in association with an upper level low pressure system |over the Ohio River Valley aided development of isolated severe thunderstorms across East Tennessee. Favorabale wind structure and instability across the region allowed for the production of severe gusts in this area of convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance in association with an upper level low pressure system |over the Ohio River Valley aided development of isolated severe thunderstorms across East Tennessee. Favorabale wind structure and instability across the region allowed for the production of severe gusts in this area of convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 7, 2:20 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 7, 2:20 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT MON SEP 7 2009

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...MODELS AGREE OHIO VALLEY
UPPER LOW NOT GOING AWAY ANY TIME FAST. IN FACT IT SHIFTS FARTHER
SOUTHEAST CLOSER TO THE FORECAST AREA THROUGH THE PERIOD. SUFFICIENT
MOISTURE AND INSTABILITY WILL BE IN PLACE IN THIS PATTERN AND WENT
NEAR OR A LITTLE ABOVE GUIDANCE POPS WITH COVERAGE WORDING AS
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN DIURNAL
FASHION WITH GREATER COVERAGE ACROSS NORTHERN PARTS OF THE VIEWING
AREA WITH SLIGHTLY LESS COVERAGE FARTHER SOUTH. GUIDANCE TEMPS AND
DEWPOINTS HAVE BEEN OFF THE MARK OVER THE PAST FEW DAYS AND HAD TO
ADJUST MAX TEMPERATURE DOWN MAINLY ACROSS NORTHERN LOCATIONS WHICH
WILL BE CLOSER TO THE ACTION WHILE ADJUSTING MIN TEMPS UP A LITTLE
ACROSS THE BOARD. IN THE GRIDS HAD TO RAISE THE DEWPOINTS AS MODELS
NOT QUITE GETTING THE HANG OF THE HIGH HUMIDITY PLAGUING THE REGION.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...WEAK SURFACE RIDGING
DOWN THE APPALACHIANS WITH LIGHT WINDS THROUGH THE PERIOD. UPPER
SHORT WAVE TROF AXIS MOVES EAST OF THE AREA EARLY THU. THIS SHOULD
BEGIN A BRIEF DRY PERIOD BEGINNING FRI. THROUGH THE REMAINDER OF THE
PERIOD LARGE CUTOFF LOW DROPS INTO THE N CENTRAL U.S. THE EXACT
LOCATION OF THIS FEATURE EARLY NEXT WEEK REMAINS IN QUESTION.
ABUNDANT MOISTURE IS DRAWN NORTHWARD EAST OF THE LOW WITH PWS
RISING TO WELL ABOVE NORMAL. ABOVE NORMAL PCPN CHC BEGINS ON SUNDAY
AND CONTINUES INTO NEXT WEEK. LITTLE CHANGE IN SLIGHTLY ABOVE NORMAL
DAILY TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  87  63  86  62 /  10  20  10  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  83  62  84  61 /  20  20  10  20  20
OAK RIDGE, TN                       62  83  63  84  61 /  20  20  10  20  20
TRI CITIES AIRPORT, TN              60  80  58  80  57 /  20  30  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Sep 7, 1:49 AM EST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 AM EDT MON SEP 7 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
249 AM EDT MON SEP 7 2009 /149 AM CDT MON SEP 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL INCREASE THE
HUMIDITY NEAR THE EARTHS SURFACE, BRINGING SEVERAL ROUNDS OF
SHOWERS TO THE SOUTHER APPLACHIANS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 7, 1:07 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT MON SEP 7 2009

TNZ012-013-035-036-071900-
ANDERSON-CAMPBELL-MORGAN-SCOTT-
207 PM EDT MON SEP 7 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING ANDERSON...CAMPBELL...
MORGAN AND SCOTT COUNTIES...

AT 205 PM EDT/105 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
WEST OF JACKSBORO TO WARTBURG TO 8 MILES NORTHWEST OF FAIRFIELD
GLADE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17
Special weather statement, Sep 7, 3:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EDT MON SEP 7 2009

TNZ067-082>084-072130-
BLEDSOE-MEIGS-RHEA-ROANE-
442 PM EDT MON SEP 7 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...MEIGS...RHEA AND
ROANE COUNTIES...

AT 438 PM EDT/338 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF ROCKWOOD TO 11 MILES WEST OF SPRING CITY...MOVING
SOUTHEAST AT 15 MPH.

WINDS GUSTS UP TO 40 MPH...AND POSSIBLY SMALL HAIL...ARE EXPECTED
WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

The radar

The Knoxville radar (KMRX), 2 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
September 7, 4:10 PM EST
Where
Hamblen County, 0.3 mi SW of Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.177, -83.384

Convective wind gusts removed the roofs of seven rental storage units in the western section of Morristown.

Thunderstorm Wind, Hamilton

When
September 7, 5:10 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -85.340

One tree was reported down on Signal Mountain.

Thunderstorm Wind, Hamilton

When
September 7, 5:15 PM EST
Where
Hamilton County, 0.89 mi NE of Lupton City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.110, -85.290

Several trees and large limbs were reported down on West Sims Drive in Redbank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190543, 189566, 189570.